Alert archive / Vermont / Special Weather Statements in 2012
Special Weather Statement, NWS Burlington, VT
NWS Burlington, VT issued this special weather statement at Aug 4, 2012, 2:53 PM EDT for Rutland County, Vermont. It was in force for 67 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2012, 2:53 PM EDT (18:53 UTC)
- Expired
- Aug 4, 2012, 4:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Burlington, VT
County Rutland County, VT
The radar
The Burlington radar (KCXX), 97 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 3:15 PM EDT | HAIL 0.5 | North Clarendon, VT | HALF INCH HAIL AND WIND GUSTS TO 40 MPH |
| Aug 4, 3:48 PM EDT | TSTM WND DMG | Wallingford, VT | TWO 8 TO 10 DIAMETER TREES BLOWN OVER |
| Aug 4, 3:48 PM EDT | HAIL 0.25 | Wallingford, VT | TWO 8 TO 10 DIAMETER TREES BLOWN OVER |
| Aug 4, 4:05 PM EDT | HAIL 1 | Clarendon, VT | SIZES VARYING FROM DIMES TO A QUARTER |
| Aug 4, 4:10 PM EDT | HAIL 0.75 | East Clarendon, VT | PUBLIC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1175 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
497 WWUS81 KBTV 041853 SPSBTV SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 253 PM EDT SAT AUG 4 2012 VTZ011-012-018-019-042000- EASTERN ADDISON VT-EASTERN RUTLAND VT-WESTERN RUTLAND VT-WINDSOR VT- 253 PM EDT SAT AUG 4 2012 ...A STRONG THUNDERSTORM WILL MOVE THROUGH EASTERN RUTLAND...SOUTH CENTRAL ADDISON AND WEST CENTRAL WINDSOR COUNTIES... AT 248 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST CLARENDON... MOVING NORTH AT 15 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND CREEKS. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... RUTLAND...CENTER RUTLAND...MENDON...EAST PITTSFORD...GIFFORD WOODS STATE PARK...PITTSFORD...CHITTENDEN...FLORENCE...HOLDEN... PITTSFIELD...STOCKBRIDGE... LAT...LON 4384 7305 4380 7267 4338 7273 4344 7313 $$ MUCCILLI
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:29 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 4, 2:29 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 229 PM EDT SAT AUG 4 2012 .SYNOPSIS... A WEAK WARM FRONT WILL LIFT NORTH ACROSS OUR FORECAST AREA TODAY....PRODUCING FEW TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. LATE SUNDAY INTO SUNDAY NIGHT A STRONG COLD FRONT WILL CROSS THE REGION...PRODUCING SHOWERS AND THUNDERSTORMS AHEAD OF IT...SOME OF WHICH MAY BECOME STRONG TO SEVERE. HIGH PRESSURE WILL THEN BUILD OVER THE REGION UNTIL ANOTHER COLD FRONT CROSSES THE AREA WEDNESDAY NIGHT INTO THURSDAY MORNING. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... AS OF 133 PM EDT SATURDAY...TWEAKED THE CLOUD FORECAST AT THE 130 PM UPDATE, OTHERWISE FORECAST LOOKED VERY GOOD WITH RAIN CHANCES RAMPING UP TO CHANCE CATEGORY MAINLY OVER HIGHER TERRAIN LATER THIS AFTERNOON. PREVIOUS DISCUSSION FOLLOWS...A WEAK WARM FRONT WILL TRAVEL NORTHWARD ACROSS THE REGION TODAY. DIURNAL HEATING...SOUTHERLY FLOW FILTERING WARM...MOIST AIR WILL INCREASE INSTABILITY TO 1000 TO 2000 J/KG TODAY. THIS WILL BE ENOUGH TO PRODUCING SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA THIS AFTERNOON. FEW OF THESE STORMS MAY BECOME STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL. 700 MB FLOW SUGGESTS STORMS WILL MOVE FROM SW TO NE AT 15 TO 20 MPH. THESE STORMS COULD ALSO HAVE HEAVY DOWNPOURS AND LEAD TO LOCALIZED MINOR FLOODING. STORMS WILL BEGIN TO DISSIPATE WITH THE ONSET OF NOCTURNAL COOLING...WHILE THE WARM FRONT WILL ALSO WEAKEN NORTH OF THE AREA. AS STATED BEFORE WARM AIR WILL CONTINUE ACROSS THE NORTH COUNTRY WITH DEWPOINTS IN THE MID 60S. MAX TEMPS FOR TODAY IN THE UPPER 80S TO LOW 90S. IN THE ST LAWRENCE VALLEY...HEAT INDICES WILL BE UP IN THE UPPER 90S...BUT EXPECT IT TO REMAIN BELOW ADVISORY CRITERIA. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... AS OF 228 PM EDT SATURDAY...ACTIVE CONVECTIVE PERIOD STILL APPEARS LIKELY SUNDAY AND SUNDAY NIGHT. UPPER LEVEL TROUGH WILL APPROACH THE REGION DURING THE AFTERNOON AND EVENING HOURS AND THE AREA WILL BE INFLUENCED BY THE RIGHT ENTRANCE REGION OF THE UPPER JET. IN THE LOW LEVELS INCREASING MOISTURE (PWAT VALUES OF AROUND 2") AND TEMPERATURES RISING WELL INTO THE 80S WILL CREATE CAPE VALUES OF AROUND 1000 J/KG. CLOUD COVER AND WARMING MID LEVELS ARE EXPECTED TO LIMIT ANY FURTHER CAPE DEVELOPMENT. HOWEVER IF SKIES CAN CLEAR GREATER THAN CURRENT THINKING...CAPE VALUES COULD BE HIGHER. AS UPPER TROUGH NEARS THE REGION...WINDS WILL INCREASE OUT OF THE SOUTH AND 0-1KM AND 0-6KM SHEAR VALUES ARE EXPECTED TO BE ON THE ORDER OF AROUND 30 KNOTS...LARGELY UNI-DIRECTIONAL FROM THE SOUTHWEST. SOME OF THESE WINDS WILL LIKELY MIX DOWN DURING MAX HEATING AND CREATE A GUSTY DAY AHEAD OF ANY CONVECTION WITH SOME 30-40 MPH GUSTS POSSIBLE. SURFACE COLD FRONT WILL ALSO APPROACH THE REGION...HOWEVER IT IS NOT EXPECTED TO PASS UNTIL AFTER SUNSET...GENERALLY 00-06Z...IF NOT SLIGHTLY LATER...FROM WEST TO EAST. GIVEN INSTABILITY AND THUNDERSTORM INITIATION EXPECTED DURING MAX HEATING...AS WELL AS TIMING OF THE COLD FRONT...THE GREATEST THREAT FOR ANY SEVERE WEATHER APPEARS TO BE ACROSS NORTHERN NEW YORK. STRONG STRAIGHT-LINE WIND GUSTS AND HEAVY RAIN WILL LIKELY BE THE PRIMARY THREATS. HAIL THREAT WILL BE LIMITED BY HIGH FREEZING/WET BULB ZERO HEIGHTS AND LACK OF CAPE IN THE HAIL GROWTH ZONE. AS CONVECTION ENTERS VERMONT LATER IN THE DAY...INSTABILITY IS EXPECTED TO BE LESSENING AND STORMS WILL LIKELY BECOME MORE ELEVATED. THUS THE SEVERE THREAT SHOULD BECOME MORE ISOLATED...WITH HEAVY RAIN BECOMING THE MAIN THREAT OVERNIGHT. TO SUMMARIZE...EXPECTING SHOWERS/THUNDERSTORMS TO DEVELOP ON SUNDAY...PRIMARILY BETWEEN 18Z SUNDAY AFTERNOON AND 09Z SUNDAY NIGHT...WITH THE GREATEST SEVERE THREAT OF WINDS AND HEAVY RAIN BETWEEN 21Z AND 03Z...ESPECIALLY ACROSS NEW YORK. FOR SUNDAY NIGHT...COLD FRONT WILL PASS THROUGH THE REGION LATE WITH SHOWERS AND SCATTERED THUNDERSTORMS TAPERING OFF BY MORNING. WITH CLOUD COVER AND MOISTURE...TEMPERATURES NOT LIKELY TO FALL ALL THAT MUCH...GENERALLY INTO THE 60S. && .LONG TERM /MONDAY THROUGH FRIDAY/... AS OF 419 AM EDT SATURDAY...ECMWF AND GFS MODELS SHOW A WEAK RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION MONDAY NIGHT AND WILL REMAIN OVER THE REGION THROUGH EARLY WEDNESDAY...WITH FAIR AND DRY WEATHER EXPECTED. ON WEDNESDAY...ECMWF AND GFS MODELS SHOW SOME WEAK SHORTWAVES WILL MOVE THROUGH THE REGION ON WEDNESDAY AND EARLY WEDNESDAY NIGHT. GFS AND ECMWF MODELS BOTH SHOW SOME CONVECTION DEVELOPING ALONG THE INTERNATIONAL BORDER BY WEDNESDAY AFTERNOON AND EARLY WEDNESDAY NIGHT...SO HAVE GONE WITH SLIGHT CHANCE POPS FOR SHOWERS AND THUNDERSTORMS NEAR THE CANADIAN BORDER. ON THURSDAY... MODEL GUIDANCE AGAIN SHOWING SOME MORE WEAK SHORTWAVES MOVING THROUGH THE REGION...SO HAVE GONE WITH SLIGHT CHANCE POPS FOR SHOWERS AND THUNDERSTORMS ON THURSDAY. EXPECTING DRY CONDITIONS THURSDAY NIGHT. ON FRIDAY...ECMWF AND GFS MODELS IN GOOD AGREEMENT IN SHOWING A LOW AT THE SURFACE AND ALOFT MOVING EAST FROM THE WESTERN GREAT LAKES... WITH BOTH MODELS SHOWING SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE REGION ON FRIDAY. ECMWF AND GFS MODELS IN GOOD AGREEMENT THROUGH THE FORECAST PERIOD. THUS...FORECASTER CONFIDENCE IS HIGH. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... THROUGH 18Z SUNDAY...VFR THROUGH THE PERIOD. ADDED VCTS CB THIS AFTERNOON FOR KMPV/KSLK WHERE EXPECT SCATTERED THUNDERSTORMS OVER HIGHER TERRAIN. WILL HAVE TO WAIT AND AND AMEND AS NEEDED FOR INDIVIDUAL STORMS. OTHERWISE SCATTERED CLOUDS AND UNRESTRICTED VSBY. LATER FORECASTS MAY NEED TO ADD VISBILITY RESTRICTIONS AND FOG OVERNIGHT FOR TAF POINTS THAT RECEIVE RAINFALL, BUT AT THE MOMENT PROBABILITIES TOO LOW TO PUT IT IN. ANY FOG WOULD OCCUR AFTER 03Z. OUTLOOK 12Z SUNDAY THROUGH WEDNESDAY...MAINLY VFR THROUGH MIDDAY SUNDAY. THE APPROACH OF A COLD FRONT FROM THE GREAT LAKES WILL LEAD TO WIDESPREAD CONVECTION LATE SUNDAY THROUGH SUNDAY NIGHT. A FEW OF THE STRONGER STORMS SUNDAY AFTERNOON/EVENING HAVE THE POTENTIAL TO PRODUCE PERIODS OF IFR CONDITIONS. CHANCE OF GUSTY WINDS WITH THUNDERSTORMS AS WELL. COOLER AND DRIER AIR ARRIVES ON MONDAY WITH MAINLY VFR CONDITIONS ANTICIPATED MONDAY INTO WEDNESDAY AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION. && .MARINE... LIGHT AND VARIABLE WINDS THIS MORNING WILL INCREASE OUT OF THE SOUTH AT 5 TO 15 KNOTS DURING THE DAY TODAY...WITH WAVE HEIGHTS AROUND 1 FOOT OR LESS. WINDS WILL INCREASE SATURDAY NIGHT AND ESPECIALLY ON SUNDAY WITH STRONG SOUTH WINDS FROM 20 TO 30 KNOTS ANTICIPATED. THIS WILL CAUSE WINDS TO BUILD TO 1 TO 3 FEET TONIGHT AND CONTINUE TO BUILD TO 2 TO 4 FEET BY SUNDAY. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...KGM/NEILES NEAR TERM...HANSON SHORT TERM...MUCCILLI LONG TERM...WGH AVIATION...HANSON MARINE...WFO BTV
Hazardous weather outlook, Aug 4, 5:27 AM EDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 527 AM EDT SAT AUG 4 2012 NYZ026>031-034-035-087-VTZ001>012-016>019-050930- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 527 AM EDT SAT AUG 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE NORTH COUNTRY...AND ESPECIALLY OVER THE HIGHER TERRAIN. A FEW OF THESE THUNDERSTORMS MAY BECOME STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL. THESE STORMS WILL DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. CONDITIONS CONTINUE TO REMAIN FAVORABLE FOR STRONG TO POSSIBLY SEVERE STORMS SUNDAY AFTERNOON AND NIGHT. A STRONG COLD FRONT WILL MOVE INTO NORTHERN NEW YORK LATE IN THE DAY AND EXIT EASTERN VERMONT BY MONDAY MORNING. THE AIR MASS WILL BECOME INCREASINGLY UNSTABLE ACROSS THE NORTH COUNTRY AHEAD OF THE COLD FRONT AND WILL ENHANCE THE POTENTIAL FOR NUMEROUS THUNDERSTORMS AHEAD OF THE FRONT. SOME OF THE STORMS MAY BE STRONG OR SEVERE...PRODUCING HAIL AND STRONG WINDS. IN ADDITION...VERY HEAVY RAINFALL IS EXPECTED WHICH COULD LEAD TO ISOLATED FLASH FLOODING LATE SUNDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY AFTERNOON INTO SUNDAY NIGHT.
In the hours before
Special weather statement, Aug 4, 2:53 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 253 PM EDT SAT AUG 4 2012 VTZ011-012-018-019-042000- EASTERN ADDISON VT-EASTERN RUTLAND VT-WESTERN RUTLAND VT-WINDSOR VT- 253 PM EDT SAT AUG 4 2012 ...A STRONG THUNDERSTORM WILL MOVE THROUGH EASTERN RUTLAND...SOUTH CENTRAL ADDISON AND WEST CENTRAL WINDSOR COUNTIES... AT 248 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST CLARENDON... MOVING NORTH AT 15 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND CREEKS. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... RUTLAND...CENTER RUTLAND...MENDON...EAST PITTSFORD...GIFFORD WOODS STATE PARK...PITTSFORD...CHITTENDEN...FLORENCE...HOLDEN... PITTSFIELD...STOCKBRIDGE... LAT...LON 4384 7305 4380 7267 4338 7273 4344 7313 MUCCILLI
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:15 PM EDT | Flash Flood Warning | BTV | Addison, Orange, Rutland, Windsor | 100 min |
| Aug 4, 5:00 PM EDT | Special Weather Statement | BTV | Lamoille | 60 min |
Nearby
Special Weather Statements in Vermont, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.